Introduction: Antidepressants (ADs) are widely used among elderly persons, making AD-related safety an important issue.Areas covered: This review highlights safety considerations related to AD use including risks associated with inappropriate and off-label use. The age-related pharmacokinetic and pharmacodynamic changes underlying safety concerns connected to ADs are outlined. Drug-drug interactions as a cause of AD-related adverse drug reactions (ADRs) are also discussed. We reviewed scientific evidence concerning three important safety outcomes related to ADs in elderly persons: cardiac arrhythmias, hyponatraemia and falls/fractures.Expert opinion: Several AD-related ADRs in elderly people are likely to be preventable. Current evidence suggests that selective serotonin re-uptake inhibitors (SSRIs) are best avoided particularly in persons with kidney disease due to the risk of hyponatraemia. The use of tricyclic antidepressants (TCAs) should be limited in the elderly due to anticholinergic adverse effects. TCAs should also be avoided in elderly persons at high risk of cardiovascular events due to a risk of cardiac arrhythmia. Emerging evidence suggests that SSRIs also have arrhythmogenic potential. Both TCAs and SSRIs should be used cautiously in elderly persons at risk of falls. Future research in this area should aim to investigate the lowest effective dose of AD possible, the relationship between AD dose and adverse effects, and which elderly subgroups are most prone to develop severe ADRs.

Antidepressant use in the elderly: The role of pharmacodynamics and pharmacokinetics in drug safety

SULTANA, JANET
Primo
;
SPINA, Edoardo;TRIFIRO', Gianluca
Ultimo
2015-01-01

Abstract

Introduction: Antidepressants (ADs) are widely used among elderly persons, making AD-related safety an important issue.Areas covered: This review highlights safety considerations related to AD use including risks associated with inappropriate and off-label use. The age-related pharmacokinetic and pharmacodynamic changes underlying safety concerns connected to ADs are outlined. Drug-drug interactions as a cause of AD-related adverse drug reactions (ADRs) are also discussed. We reviewed scientific evidence concerning three important safety outcomes related to ADs in elderly persons: cardiac arrhythmias, hyponatraemia and falls/fractures.Expert opinion: Several AD-related ADRs in elderly people are likely to be preventable. Current evidence suggests that selective serotonin re-uptake inhibitors (SSRIs) are best avoided particularly in persons with kidney disease due to the risk of hyponatraemia. The use of tricyclic antidepressants (TCAs) should be limited in the elderly due to anticholinergic adverse effects. TCAs should also be avoided in elderly persons at high risk of cardiovascular events due to a risk of cardiac arrhythmia. Emerging evidence suggests that SSRIs also have arrhythmogenic potential. Both TCAs and SSRIs should be used cautiously in elderly persons at risk of falls. Future research in this area should aim to investigate the lowest effective dose of AD possible, the relationship between AD dose and adverse effects, and which elderly subgroups are most prone to develop severe ADRs.
2015
File in questo prodotto:
File Dimensione Formato  
Antidepressant use in the elderly.pdf

solo utenti autorizzati

Descrizione: Articolo principale - Edizione a stampa
Tipologia: Versione Editoriale (PDF)
Licenza: Tutti i diritti riservati (All rights reserved)
Dimensione 420 kB
Formato Adobe PDF
420 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11570/3096721
Citazioni
  • ???jsp.display-item.citation.pmc??? 15
  • Scopus 59
  • ???jsp.display-item.citation.isi??? 53
social impact